Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page Small font size Default font size Increase font size Users Online: 216

 Table of Contents  
LETTER TO EDITOR
Year : 2021  |  Volume : 22  |  Issue : 2  |  Page : 172-173

Periocular fixed drug eruption presenting as periorbital hypermelanosis: Clinical diagnosis aided by dermoscopy


Department of Dermatology, AIIMS, Raipur, Chhattisgarh, India

Date of Submission07-Jul-2020
Date of Decision28-Jul-2020
Date of Acceptance25-Nov-2020
Date of Web Publication31-Mar-2021

Correspondence Address:
Namrata Chhabra
Department of Dermatology, AIIMS, Raipur - 492 099, Chhattisgarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijpd.IJPD_114_20

Rights and Permissions

How to cite this article:
Chhabra N. Periocular fixed drug eruption presenting as periorbital hypermelanosis: Clinical diagnosis aided by dermoscopy. Indian J Paediatr Dermatol 2021;22:172-3

How to cite this URL:
Chhabra N. Periocular fixed drug eruption presenting as periorbital hypermelanosis: Clinical diagnosis aided by dermoscopy. Indian J Paediatr Dermatol [serial online] 2021 [cited 2021 Apr 18];22:172-3. Available from: https://www.ijpd.in/text.asp?2021/22/2/172/312825



Fixed drug eruption (FDE) is commonly seen in children and adolescent age groups. It is defined as a cutaneous drug eruption that recurs at the same site upon administration of the same drug and heals with residual hyperpigmentation. Although FDE may occur anywhere on the skin or mucous membranes, isolated involvement of the eyelid and periocular skin in FDE is rare.

A 7-year-old boy presented with the complaints of hyperpigmentation around both eyes for the last 2½ years. The lesions were asymptomatic, and there was no history of preceding redness, itching, fluid-filled lesion, or swelling. There was a history of sudden onset of hyperpigmentation around the eyes after taking paracetamol syrup for fever 2½ years back, and further darkening of lesions over the same area each time the child received paracetamol syrup. There was no evidence of similar pigmentation elsewhere over the skin or mucosa. There was no history suggestive of atopy in the child or his family. There was no history of topical use of cosmetics or medications prior to or after the onset of the cutaneous lesion. On clinical examination, there were well-demarcated areas of purple gray discoloration involving bilateral infraorbital areas [Figure 1] and [Figure 2]. Dermoscopy of the cutaneous lesion was performed using a handheld dermoscope DermLite™ DL4 at ×10 magnification in polarized mode, which showed diffuse blue gray pigmentation with reticuloglobular pattern, sparing the perifollicular and perieccrine region, suggesting widespread basal layer damage and deep dermal melanin [Figure 3]. Based on history and clinical and dermoscopic examination, a diagnosis of FDE due to paracetamol was made. Periocular skin biopsy was not performed due to cosmetic concern. The parents were counseled regarding the possible drug reaction to paracetamol and to avoid the same in future.
Figure 1 and 2: Well-demarcated areas of purple gray discoloration involving the bilateral infraorbital area

Click here to view
Figure 3: Noncontact dermoscopy of the cutaneous lesion under polarized mode using DermLite™ DL4 showing diffuse blue gray pigmentation in reticuloglobular pattern (reticular pigment pattern accentuated with pigment globules), with sparing of follicular and eccrine openings (original magnification ×10)

Click here to view


Kimmatkaar et al. have reported a case of a 7-year-old boy with FDE due to paracetamol involving the upper eyelid, presenting as eyelid skin necrosis.[1] Valdebran et al. have reported a case of FDE involving the periocular area in a 4-year-old girl. They described dermoscopic findings in FDE as black dots, light-to-dark brown dots, and steel blue dots grouped in a pattern that resembles the image of a whale shark.[2] These dermoscopic findings correspond to melanin deposition not only at different levels of the epidermis but also at different levels of the dermis, suggesting pigment incontinence and damage at the dermoepidermal junction produced by lymphocyte infiltration. In our case, the closest clinical differentials were periorbital acquired dermal macular hypermelanosis which includes Riehl's melanosis/pigmented contact dermatitis, lichen planus pigmentosus (LPP), and ashy dermatosis (erythema dyschromicum perstans). In a recent study, Razmi et al. concluded that periorbital acquired dermal macular hypermelanosis should be considered a differential diagnosis of periorbital hyperpigmentation in children and young adults.[3] They demonstrated outer-corner crease sign (accentuation of dots and globules at the outer corner creases of eyes) on dermoscopy to rule out other differentials such as FDE. In our patient, there was uniform, diffuse pigmentation with no obvious accentuation at the outer corner of the eyes on dermoscopy. Other differentials like LPP and pigmented contact dermatitis were ruled out by absence of diffuse brown background, large brown globules, and hem-like pigment pattern[4],[5] (found in LPP); and absence of regularly distributed fine brown-black granules (found in pigmented contact dermatitis). Hence, a diagnosis of FDE was made based on the history of onset of lesions after drug intake; darkening of lesions after accidental rechallenge, supported by clinical and dermoscopic analysis. We present this case of pigmentary FDE to paracetamol due to its rare isolated involvement of periocular area. Periorbital FDE is an important differential of periorbital acquired dermal macular hypermelanosis as exemplified by this case, and dermoscopy can be a useful noninvasive tool to confirm the clinical diagnosis where biopsy cannot be done to rule out the other causes of periorbital hypermelanosis.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. Since the patient is a minor, his father has given the consent for his images and other clinical information to be reported in the journal. The patients and his parents understands that their names and initials will not be published and due efforts will be made to conceal their identity but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Kimmatkaar P, Das S, Gandhi A, Taneja V. Paracetamol-induced fixed drug eruption presenting as eyelid skin necrosis. Indian J Ophthalmol 2018;66:1627-9.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Valdebran M, Salinas RI, Ramirez N, Rodriguez A, Guzman L, Marte S, et al. Fixed drug eruption of the eyelids. A dermoscopic evaluation. Our Dermatol Online 2013;4:344-46.  Back to cited text no. 2
    
3.
Razmi TM, Thakur V, Vinay K, Aggarwal D, Radotra BD, Kumaran MS, et al. Periorbital acquired dermal macular hyperpigmentation: A distinctive clinical entity in young adults-Observational case-control study. Indian Dermatol Online J 2020;11:590-3.  Back to cited text no. 3
  [Full text]  
4.
Güngör Ş, Topal IO, Göncü EK. Dermoscopic patterns in active and regressive lichen planus and lichen planus variants: A morphological study. Dermatol Pract Concept 2015;a5:45.  Back to cited text no. 4
    
5.
Sonthalia S, Errichetti E, Kaliyadan F, Jha AK, Lallas A. Dermoscopy of lichen planus pigmentosus in Indian patients - Pitfalls to avoid. Indian J Dermatol Venereol Leprol 2018;84:311-3.  Back to cited text no. 5
[PUBMED]  [Full text]  


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed120    
    Printed0    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal